Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 16, 2002, 6:42 PM CDT for Big Stone County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 6:42 PM CDT (23:42 UTC)
- Expired
- Apr 16, 2002, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 167 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:50 PM CDT | Hail 0.88 | Artichoke, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 440 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 162342 SVRABR MNC011-170015- /NEW.KABR.SV.W.0039.162336-170015/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 636 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BIG STONE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 715 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ARTICHOKE...OR ABOUT 9 MILES EAST OF ORTONVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARTICHOKE AROUND 655 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4532 9643 4520 9623 4539 9609 4545 9622 KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:33 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 16, 3:33 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT TUE APR 16 2002 FORECAST CHALLENGE WILL BE TEMPS AND WINDS ALL PERIODS AND PRECIP CHANCES TONIGHT IN EXTREME EAST CWA AND AND EVERYWHERE WED NIGHT AND THURSDAY. MODELS THIS MORNING DID NOT DO TO BAD INITIALIZING. MESO-ETA DID BEST OF THE BUNCH...PLUS IT WAS VERIFYING BETTER AT 18Z. SPC REMOVED HIGH RISK CONTOUR COMPLETELY FROM CWA WITH 15Z DAY ONE OUTLOOK. THINK THERE IS VERY LITTLE CHANCE OF TSRA/SHRA FOR FIRST PERIOD UNLESS IT DEVELOPS IN EXTREME EASTERN COUNTIES BECAUSE OF DRYING OUT OF LOW LEVELS FROM QUASI-DRY LINE AND COLD FRONT FEATURES. IN ADDITION...MAIN MID AND UPPER LEVEL FORCING NOT EXPECTED UNTIL AFTER 00Z. 18Z SURFACE ANALYSIS SHOWED 988MB LOW CENTER OVER SOUTHEAST NORTH DAKOTA. STRONG LOW-LEVEL WIND FIELD FROM SOUTH ADVECTING HIGH OCTANE AIR ALL THE WAY INTO NORTHERN MINNESOTA. DEWPOINTS WERE IN THE UPPER 50S/LOWER 60S IN EASTERN COUNTIES AT THIS TIME OVER MY CWA. SHORT TERM...LONGWAVE TROUGH OVER SOUTHWEST CONUS REMAINS IN PLACE THROUGH THURSDAY BEFORE SLOWLY EVOLVING INTO WEAK SPLIT FLOW SCENARIO FOR FRIDAY AND WEEKEND. TONIGHT SHORTWAVE NUMBER ONE WHICH EJECTED OUT OF TROUGH TRAVERSES CENTRAL PLAINS. NVA AND SUBSIDENCE IN PLACE BY 09Z. WINDS BEHIND FROPA SHOULD BE FROM THE WEST NORTHWEST AND BREEZY THROUGH BETTER PART OF THE NIGHT. ON WEDNESDAY...CWA IS BETWEEN SYSTEMS SO LOOK FOR LIGHT WINDS UNDER WEAK HIGH PRESSURE SURFACE PATTERN TO BECOME SOUTHEAST AS HIGH SLIDES EAST AND LOW TROUGH BEGINS TO DEVELOP IN RESPONSE TO APPROACH NEXT SYSTEM. WENT WITH MAV GUIDANCE TEMPS AND ZONE CONTINUITY FOR WEDNESDAY WITHOUT A REAL GOOD FEEL FOR 850MB TEMPS IN THIS REGION. TEMPS BEGIN TO WARM SIGNIFICANTLY OVERNIGHT WEDNESDAY...BUT WITH DECOUPLING OF BOUNDARY LAYER EXPECT TO SEE TEMPS FALL LOWER THAN MID 50S. SHORTWAVE NUMBER TWO EMERGES FROM LONGWAVE TROUGH AND IS THROUGH CWA BY 18Z ON THURSDAY. DECENT CHANCE OF SHRA/TSRA WITH VERY COLD AIR BEHIND SURFACE COLD FRONT ASSOCIATED WITH HIGH UVV OF SHORTWAVE NUMBER TWO. KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH REMAINING SHORT TERM PERIODS. WENT BELOW GUIDANCE FOR WED NIGHT AND NEAR TO A LITTLE ABOVE MAV GUIDANCE FOR THURSDAY. MAV GIVING ME A 70 POP FOR MOBRIDGE AND A 60 POP FOR ABERDEEN. COULD NOT FIND ANYTHING IN MODEL FIELDS TO SUPPORT SUCH A HIGH POP. FRIDAY WILL BE MUCH LIKE WEDNESDAY. SUBSIDENCE AND SURFACE HIGH OVER THE REGION. WILL BE MUCH COOLER THAN RECENT DAYS AS CANADIAN AIRMASS FILTERS INTO THE REGION. EXTENDED DISCUSSION...THERE ARE SOME DIFFERENCES IN THE EXTENDED MDLS FOR THE SAT-TUES PERIOD. THEY ALL SHOW COOL HIGH PRESSURE DOMINATING THE WEATHER ACROSS THE CWA ON SAT WITH BELOW NORMAL TEMPS AND DRY CONDITIONS AND THEY ALL SHOW A CLOSED 50H LOW ACROSS THE SOUTHWEST UNITED STATES EARLY IN THE PERIOD. THE BIG DIFFERENCE COMES WITH WHAT HAPPENS WITH THIS UPPER LOW COME SATURDAY NIGHT AND SUNDAY. THE AVN AND MRF SHOW THIS UPPER LOW OPENING UP...WEAKENING AND SHEARING OUT ACROSS THE CENTRAL PLAINS WITH NOT MUCH OF A SFC REFLECTION OF LOW PRESSURE AND THEREFORE LESS PRECIP ACROSS OUR CWA. THE CANADIAN...ECMWF AND NOGAPS ALL SHOW THIS UPPER LOW EJECTING NE ACROSS THE NORTHERN PLAINS SAT NIGHT AND SUNDAY WITH A GOOD SFC LOW PRESSURE AREA. THUS...THE ABR CWA WOULD HAVE A BETTER CHANCE OF PRECIP. AT ANY RATE...THIS IS STILL ON DAY 5 AND 6 AND THE MDLS WILL LIKELY COME MORE TOGETHER IN LATER RUNS. AT THIS POINT...WILL GO WITH A CHANCE OF SHRAS AND TSRAS FOR SAT NIGHT AND SUN. SUN WILL BE A LITTLE WARMER THAN SAT. MON AND TUES SHOULD BE DRY WITH WARMER TEMPS. THE MRF WANTS TO BRING A SFC LOW PRES ACROSS THE CENTRAL PLAINS AND SOME QPF INTO THE CWA ON TUESDAY BUT DONT REALLY BELIEVE IT RIGHT NOW. .ABR...NONE. DORN/MOHR
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.